Categories
Uncategorized

Summertime… and Psychiatric Drugs Can Put You At Risk

Here in the West, we got a taste of summer heat in June and there is surely more to come. Be aware that if you are taking psychotropic medications, you are at special risk to heat effects and should know the steps you need to take to stay safe. Individuals with chronic medical conditions (i.e., heart and pulmonary disease, diabetes, alcoholism, etc.) are especially vulnerable.

No matter what the temperature is outside, psychotropic medications affect the body’s ability to regulate its own temperature. But during a heat wave, individuals taking antipsychotic medications are especially at risk of developing excessive body temperature, or hyperthermia, which can be fatal. You should know the signs of Heat Exhaustion and Heat Stroke and what to do if the heat starts getting to you.

First of all, there are simple precautions you can take:

  • Try to stay cool:
    • Stay in air-conditioned areas if possible. If you do not have air conditioning at home, go to a shopping mall or public library.
    • Keep windows shut and draperies, shades, or blinds drawn during the heat of the day.
    • Open windows in the evening or night hours when the air outside is cooler.
    • Move to cooler rooms during the heat of the day.
  • Avoid overexertion and outdoor activity, particularly during warmer periods of the day.
  • Apply sunscreen and lotion as needed.
  • Drink plenty of fluids (avoid coffee, tea, and alcohol).
  • Dress in loose fitting, light colored clothing. Wear a hat, sunglasses, and other protective clothing.
  • Take a cool shower or bath.
  • Lose weight if you are overweight.
  • Eat regular meals to ensure that you have adequate salt and fluids.

Understand the risk of the drugs you take. Psychotropic drugs have specific warnings from the manufacturer to avoid excessive heat and dehydration. If you have questions, check with your doctor or pharmacist about your medications.

WARNING: Anyone wishing to discontinue or change the dose of a psychiatric drug is cautioned to do so only under the supervision of a competent medical doctor because of potentially dangerous, even life-threatening mental and physical withdrawal symptoms.

If you or anyone you know has experienced harmful side effects from psychiatric drugs, [we want to talk to you.  You can contact us by clicking here or by calling 303-789-5225.  All information will be kept in the strictest confidence.

Stay safe this summer!

Categories
News for Colorado

COLORADO HEAT WAVE SPIKES RISK OF DANGEROUS OVERHEATING FOR THOSE TAKING PSYCHIATRIC DRUGS

 

By Petr Kratochvil
Image by Petr Kratochvil

Colorado’s current heat wave increases the risk of heat-related illness and death for those taking psychiatric drugs, most especially antipsychotic and “ADHD” drugs.

Psychiatric drugs cause people taking them to be less sensitive to signals from their body.  Many of the drugs also directly interfere with the body’s ability to respond to heat.  As a result, individuals taking psychiatric drugs can overheat when temperatures soar and not realize it, running a greater risk of heat exhaustion or life-threatening heat stroke.

According to the University of Maryland Medical Center, psychiatric drugs that interfere with the body’s ability to cool itself down include antipsychotics, tranquilizers, and tricyclic antidepressants.   These drugs make individuals more susceptible to dangerous overheating.

Antipsychotic drugs, in particular, are known to increase the risk of heat stroke, as evidenced by a medical alert issued in April by the New York Office of Mental Health.  Children and the elderly – the most physically vulnerable – who are taking antipsychotic drugs face a still higher risk.

The risk of heat-related illness and death is also increased by stimulants, including the stimulant drugs prescribed for so-called ADHD.

Stimulant drugs raise body temperature, as well as interfere with the body’s ability to cool itself down, so that high summer temperatures cause body temperatures already elevated by these drugs to go higher still.

Those taking psychiatric drugs should limit their exposure to summer heat and strenuous activity and drink plenty of water.  Seek medical attention for someone who becomes disoriented, whose skin is dry and hot, or who has difficulty waking up, with particular attention paid to children and the elderly.

WARNING: Anyone wishing to discontinue a psychiatric drug is cautioned to do so only under the supervision of a competent medical doctor because of potentially dangerous withdrawal symptoms.

If you or someone you know has experienced adverse effects from psychiatric drugs, we want to talk to you.  You can contact us privately by clicking here or by calling 303-789-5225. All information will be kept in the strictest confidence. We welcome your comments on this article below.